Kansas, 2003

Hail in Kansas, August 1, 2003

August 1, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 1, 2:25 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 1, 2:25 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 PM CDT FRI AUG 1 2003

MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HOW WIDESPREAD THE
CONVECTION WILL BE TONIGHT.

TONIGHT:
LATEST WATER VAPOR LOOP AND PROFILER/MDCRS DATA SHOWING THE UPPER
LEVEL FLOW BACKING AHEAD OF THE SUBTLE WAVE MOVING THROUGH CENTRAL
KANSAS. THIS WAVE HAS CAUSED SCATTERED STORMS TO FIRE ACROSS CENTRAL
KANSAS. KICT RADAR LOOP SHOWS THE OUTFLOW BOUNDARY FROM THIS
CONVECTION NOW MOVING THROUGH AN AREA EXTENDING FROM WESTERN RENO
INTO NORTHERN COWLEY COUNTY WITH SOME STORMS FIRING ALONG EASTERN
EDGE. I WOULD EXPECT MORE STORMS TO ERUPT THIS EVENING DUE TO THE
AIR MASS BECOMING MORE UNSTABLE (3000-3500 J/KG). SHEAR VALUES ARE
ALSO NOT TO BAD WITH ABOUT 40-45KTS OF 0-6KM SHEAR VALUES. SO A FEW
SUPERCELLS ARE POSSIBLE WITH THE MAIN THREAT BEING LARGE HAIL AND
DAMAGING WINDS DUE TO HIGHER LCL HEIGHTS DURING THE EVENING.
OVERNIGHT WE COULD SEE MORE ELEVATED STORMS DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY AS THE LOW LEVEL JET KICKS IN. AS A RESULT, WE
COULD SEE ANOTHER MCS EVOLVE BEHIND THIS EVENINGS CONVECTION MAINLY
ACROSS SOUTHEAST KANSAS.

SATURDAY:
MOST OF THE STORMS SHOULD BEGIN TO EXIT THE CWFA SHORTLY AFTER
DAYBREAK AS THE SURFACE BOUNDARY BEGINS TO PUSH ITS WAY SOUTH INTO
OKLAHOMA. MODELS ARE DEPICTING GOOD DOWNGLIDE TO TAKE PLACE BETWEEN
310-315K WHICH WILL ALLOW FOR CLEARING SKIES. OTHERWISE, IT SHOULD
BE SLIGHTLY COOLER TOMORROW AS HIGH PRESSURE BEGINS TO BUILD IN FROM
THE NORTHERN PLAINS.

SATURDAY NIGHT:
HIGH PRESSURE WILL DOMINATE THE AREA. HOWEVER, I AM NOT EXPECTING A
BIG PUSH OF DRIER AIR EXCEPT FOR THE NORTHERN SECTIONS OF THE CWFA
WHERE THEY MAY SEE DEWPOINTS IN THE MID 50S. WE STUCK PRETTY CLOSE
TO GUIDANCE NUMBERS FOR THE MOST PART DUE TO THE INFLUENCE OF THE
HIGH.

SUNDAY-MONDAY:
WE DID RAISE TEMPERATURES SOMEWHAT ON SUNDAY AS THE HIGH BEGINS TO
PUSH EAST AND PROVIDES RETURN FLOW TO THE AREA. WITH THE LEE TROF
SETTING UP TO OUR WEST ON SUNDAY THERE WILL BE A GOOD THERMAL
GRADIENT FROM WEST TO EAST.

MONDAY NIGHT-TUESDAY:
THERE IS QUITE A BIT OF DIFFERENCE BETWEEN THE GFS/ECMWF ON THE
PLACEMENT OF THE UPPER LEVEL RIDGE DURING THIS PERIOD. WE HAVE
DECIDED TO BLEND THESE TWO SOLUTIONS WHICH GOES ALONG WITH
UKMET/CANADIAN WHICH WOULD PUT THE EASTERN HALF OF OUR CWFA ON THE
EDGE OF THE CAP. AS A RESULT, WE HAVE INSERTED POPS IN THOSE AREAS
WITH THE FRONTAL BOUNDARY LURKING AROUND.

WEDNESDAY-FRIDAY:
NO BIG CHANGES HERE AS THE UPPER LEVEL RIDGE BUILDS EAST AGAIN AND
ALLOWS FOR TEMPERATURES TO WARM BACK UP WITH A CAPPED
ENVIRONMENT.

FCSTID =   18/COX
ICT   70  90  66  97 /  30  10  10   5
HUT   69  89  66  96 /  30  10  10   5
EWK   69  89  66  96 /  30  10  10   5
EQA   69  90  66  96 /  40  10  10   5
WLD   70  91  66  96 /  40  20  10  10
RSL   64  89  65  96 /  10  10  10   5
GBD   64  89  65  96 /  10  10  10   5
SLN   67  89  65  95 /  20  10  10   5
MPR   68  89  65  96 /  20  10  10   5
CFV   70  91  66  93 /  60  20  10  10
CNU   69  89  65  91 /  60  20  10   5
K88   69  89  65  91 /  60  20  10   5

.ICT...
KS...SEVERE THUNDERSTORM (WCN) WATCH UNTIL 800 PM CDT FRIDAY FOR
ZONES KSC001...KSC015...KSC017...KSC019...KSC035...KSC049...KSC073...
KSC079...KSC099...KSC113...KSC115...KSC125...KSC133...KSC173...
KSC191...KSC205...KSC207.
Hazardous weather outlook, Aug 1, 3:00 PM CST, 40 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A WEAK SURFACE BOUNDARY WILL GRADUALLY SHIFT SOUTH INTO OKLAHOMA
OVERNIGHT. AS THIS BOUNDARY MOVES SOUTH, IT WILL CONTINUE TO FIRE
SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL THIS EVENING. A FEW OF
THE STORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL
AND DAMAGING WINDS. THESE STORMS WILL GENERALLY MOVE SOUTHEAST AT 15
TO 20 MPH.

MORE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTH OF
THE SURFACE BOUNDARY OVERNIGHT ACROSS SOUTHEAST KANSAS. THESE STORMS
ARE NOT EXPECTED TO BECOME SEVERE, BUT SOME SMALL HAIL AND GUSTY
WINDS TO 40 MPH ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS FRIDAY NIGHT MAY CONTINUE UNTIL MID MORNING SATURDAY
IN SOUTHEAST KANSAS, AND ALONG THE OKLAHOMA BORDER.  HOWEVER THESE
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS, GENERALLY SOUTH AND EAST
OF A LINE FROM HILLSBORO TO HUTCHINSON.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON/COX

The radar

The Wichita radar (KICT), 48 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cowley

When
August 1, 3:40 PM CST
Where
Cowley County, 4 mi S of Rock
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.400, -97.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378072.